Taking Antihistamine with History of Heart Palpitations

/ June 23rd, 2011/ Posted in Health / Comments Off on Taking Antihistamine with History of Heart Palpitations

Q.I have a history of heart palpitations. Is it OK to take an antihistamine for my hay fever?

A. Many over-the-counter cold and allergy remedies contain either antihistamines, decongestants, or both. Most are very safe, but one common decongestant, ephedrine, can be dangerous for people with palpitations.

Ephedrine and pseudoephedrine are heart stimulants that can increase the heart rate, cause premature beats or increase their frequency, and in some cases, cause or aggravate a heart rhythm abnormality such as atrial fibrillation or tachycardia. Ephedrine can also counter the action of beta blockers, so it’s best to avoid ephedrine if you’re taking these drugs.

Over-the-counter drugs that contain antihistamines, such as diphenhydramine or phenylpropanolamine, shouldn’t be a problem. But certain prescription antihistamines have been known to cause dangerous arrhythmias. One drug, terfenadine (Seldane), is no longer available in the US, but astemizole (Hismanal).

In rare cases, these drugs can prolong the QT interval – the part of the heartbeat during which the ventricles contract and then relax. It’s dangerous to take Hismanal if you have liver disease or are taking certain drugs, including antiarrythmics (such as quinidine, sotalol, and procainamide), certain antibiotics (erythromycin and ketoconazol), and the antireflux drug cisapride. If you’re prescribed Hismanal, be sure to tell your doctor about any other medications you’re taking.


Tags: , ,

Comments are closed.